Kansas, 2001

Hail in Kansas, April 10, 2001

April 10, 2001 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 10, 3:01 AM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Apr 10, 3:01 AM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT TUE APR 10 2001

SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT AND TEMPERATURES THROUGH
THE PERIOD ARE MAIN CONCERNS.

NARROW BAND OF STRONG CONVECTION CONTINUES ACROSS FAR SOUTHERN
COUNTIES OF EAST CENTRAL GROUP.  PROFILER WINDS CONTINUE TO SHOW
GOOD INFLOW SO ACTIVITY LIKELY TO CONTINUE FOR A FEW MORE HOURS.  OTHERWISE
CWA REMAINS MOIST AND UNSTABLE IN THE LOW LAYERS.  SATELLITE SHOWING ANOTHER
IMPULSE EJECTING FROM NEW MEXICO OUT INTO WESTERN OKLAHOMA.  AT 18Z MODELS
SHOWING LIKELY THIS IMPULSE INTO CENTRAL PORTIONS OF STATE.  THUS
WILL KEEP LIKELY MENTION ON THUNDERSTORM CHANCE FOR THE DAY ACROSS
THE CWA.  ETA PUSHING CAPES INTO THE 2000 RANGE ACROSS MUCH OF CWA
BY THE AFTERNOON HOUR.  ALL MODELS PUSHING SURFACE FRONT NOW
ENTERING SOUTHERN PORTIONS OF STATE...NORTH TO ALONG THE NEBRASKA
BORDER BY EVENING.  CONCERNS ARE BOUNDARIES FROM MORNING CONVECTION
AND HOW MUCH THEY WILL HINDER PROGRESS.  GIVEN YESTERDAYS
READING...MODEL GUIDANCE LOOKS OK FOR HIGHS THIS AFTERNOON...ALSO
GIVEN THAT BOUNDARY WORKS NORTH.  BEYOND 24 HOURS MODELS GOING
SOMEWHAT SEPARATE WAYS...FAVORING MORE THE MIDDLE OF THE ROAD AVN
ALONG WITH ETA.

GOOD MOISTURE SOURCE CONTINUES FOR TONIGHT ALONG WITH MAIN
WAVE...MID LEVEL OMEGA INCREASING...AFTER COORDINATION UPPED POPS TO
AROUND 80 PERCENT.  STILL MENTIONING SOME POSSIBLY SEVERE WITH
LOCALLY HEAVY RAIN.  GUIDANCE TEMPS LOOK A TAD TOO COLD OVER THE
EAST.  WINDS INTO THE AT LEAST THE BREEZY RANGE.

ON WEDNESDAY...MAIN WAVE EJECTS NORTHEAST WITH DRY SLOT PUSHING IN
BEHIND.  HAVE POPS MAINLY IN THE AM OVER THE EASTERN CWA.  COULD SEE
SOME WRAP AROUND CONVECTION IN THE NORTH CENTRAL THUS MENTIONED
EARLY MORNING POP AND AGAIN IN THE AFTERNOON.  H850 MB WIND IN THE
45 TO 60 KT RANGE AND THUS KEPT MENTIONED OF WINDY...WITH VERY WINDY
FOR THE NORTH CENTRAL.  GUIDANCE TEMPS LOOK TOO COOL AGAIN GIVEN THE
WESTERLY TRAJECTORY AND KEEP GOING FORECAST OR A TAD WARMER.
WEDNESDAY NIGHT SHOULD SEE WINDS GRADUALLY DIMINISH.  WENT MORE WITH
COMPROMISE ON LOWS OR LEANING TO WARMER FAN NUMBERS.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Apr 10, 4:47 AM CST, 5 hours 28 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
547 AM CDT TUE APR 10 2001

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS BY THE AFTERNOON HOURS.  SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A WARM FRONT LIFTING NORTHWARD ACROSS THE STATE WILL BE THE FOCUS
FOR THIS DEVELOPMENT...AS MOIST UNSTABLE AIR FOLLOWS IN ITS WAKE.

THE STORMS MAY DIMINISH SOME DURING THE EVENING HOURS BUT ARE
EXPECTED TO BECOME MORE ACTIVE AGAIN AFTER MIDNIGHT.  A VERY
STRONG UPPER LEVEL DISTURBANCE WILL EMERGE FROM THE SOUTHWEST
STATES AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS.
THESE STORMS WOULD START FIRST OVER NORTH CENTRAL KANSAS AND SPREAD
INTO NORTHEAST AND EAST CENTRAL KANSAS.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES FOR HOME...WORK
AND SCHOOL.

STAY TUNED TO NOAKA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS ON THIS DEVELOPING SEVERE WEATHER POTENTIAL.

PF

The radar

The Topeka radar (KTWX), 39 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lyon

When
April 10, 10:15 AM CST
Where
Lyon County, 5 mi NE of Admire
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -96.033

Hail, Lyon

When
April 10, 10:15 AM CST
Where
Lyon County, 5 mi W of Admire
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.200

Hail, Lyon

When
April 10, 10:15 AM CST
Where
Lyon County, 6 mi NE of Admire
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -96.017

Hail, Lyon

When
April 10, 10:25 AM CST
Where
Lyon County, 6 mi N of Admire
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -96.100

Hail, Osage

When
April 10, 10:48 AM CST
Where
Osage County, 5 mi NE of Osage City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240015, 5240016, 5240017, 5240018, 5240019.